Alert archive / Alabama / Severe Thunderstorm Warnings in 1998

Severe Thunderstorm Warning 59, NWS Mobile, AL

March 5, 1998Baldwin County, Alabama

NWS Mobile, AL issued this severe thunderstorm warning at Mar 5, 1998, 2:28 PM CST for Baldwin County, Alabama. It was in force for 57 min. 1 report came from inside the area while it was in force.

The area

The counties it named, with what was reported inside it.

The facts

Issued
Mar 5, 1998, 2:28 PM CST (20:28 UTC)
Expired
Mar 5, 1998, 3:25 PM CST
In force
57 min
Issued by
NWS Mobile, AL
Area
Whole counties

County Baldwin County, AL

The radar

The Mobile radar (KMOB), 47 km from the middle of the area, began a volume at 20:30 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Mar 5, 2:30 PM CSTHail 0.75Perdido, ALDime size hail was reported along I-65 near Perdido.

NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.

The nearest sounding before it

Eglin AFB/Valpar, FL (KVPS), launched 12:00Z, 8.5 hours before the alert went out and 121 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Eglin AFB/Valpar, FL at 12:00Z on 1998-03-05Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 31 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Eglin AFB/Valpar, FL at 12:00Z on 1998-03-05The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 204 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
31 J/kg
Mixed-layer CIN
-75 J/kg
Mixed-layer LCL
778 m above ground
0-6 km bulk shear
47 kt
0-1 km storm-relative helicity
204 m²/s²
0-3 km storm-relative helicity
286 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.2

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
TTAA00 KMOB 052028 RRA
SVRMOB
ALC003-039-053-052125-

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE MOBILE AL
228 PM CST THU MAR 5 1998


THE NATIONAL WEATHER SERVICE IN MOBILE AL HAS ISSUED A
SEVERE THUNDERSTORM WARNING EFFECTIVE UNTIL 325 PM CST
FOR PEOPLE IN THE FOLLOWING LOCATIONS...

IN SOUTHWESTERN ALABAMA

   ...NORTHERN BALDWIN COUNTY
   ...ESCAMBIA COUNTY

IN SOUTHERN ALABAMA

   ...COVINGTON COUNTY


AT 222 PM CST... DOPPLER RADAR AT MOBILE INDICATED A DEVELOPING
LINE OF SEVERE THUNDERSTORMS EXTENDING FROM TENSAW TO URIAH
TO HERBERT TO 15 MILES NORTHWEST OF ANDALUSIA IN ALABAMA.

MOVMENT OF THE LINE WAS TO THE SOUTH AT 10 MPH...WHILE INDIVIDUAL
THUNDERSTORMS WERE MOVING TO THE EAST NORTHEAST AT 30 MPH.

IF YOU ARE CAUGHT OUTSIDE... SEEK REFUGE FROM THE STORM IN A
STRONG BUILDING. BOATERS ON AREA LAKES SHOULD TAKE SHELTER.
DAMAGING WIND... LARGE HAIL... VERY HEAVY RAIN... AND DANGEROUS
LIGHTNING@ ARE ALL LIKELY. DO NOT SEEK SHELTER UNDER TREES OR OTHER
ISOLATED TALL OBJECTS. THESE ATTRACT LIGHTNING. DO NOT DRIVE INTO
AREAS WHERE WATER COVERS THE ROAD.

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Mobile, AL wrote its last area forecast discussion before this severe thunderstorm warning went out at Mar 5, 9:28 AM CST, 5 hours earlier.

Area forecast discussion, Mar 5, 9:28 AM CST, 5 hours before
AREA FORECAST DISCUSSION...MESOSCALE UPDATE
NATIONAL WEATHER SERVICE MOBILE AL
928 AM CST THU MAR 5 1998

MESO-ETA FORECAST DATA VERIFYING WELL WITH PLACEMENT OF SFC FNT TO
NORTH AND WITH CNVTV ACTIVITY OVR COASTAL WATERS.  IMMEDIATE CONCERNS
OVR GULF ATTM WHERE ELEVATED CORES OCCURRING IN AREA OF 50/100 S.
SMWS FLYING THRU 11 AM. 130 KT JET STREAK EJECTING INTO NW GULF
AIDING TO ENHANCE LIFT IN LF RGN OVR COASTAL WATERS IN VCNTY OF H30
TROF THIS AM. ACRS N MS AND AL...SHWRS/STMS FORMING ALONG SLOW MOVG
FRONTAL BNDRY WITH ACTVITY EMBEDDED IN RR RGN OF 80 KT JET STREAK.
BNDRY TO PROPOGATE SE TODAY AND ALLOW FOR ADDITIONAL LOLVL FORCING.
FA IN COUPLED JET STRUCTURE AND WITH LIMITED AMT OF INLAND PCPN THUS
FAR...SFC HEATING DESTABILIZING THE LOCAL AIRMASS AND ADEQUATE
MOISTURE...WUD XPCT SHWRS AND STMS TO BECOME MORE NUMEROUS BY
AFTERNOON. NO CHGS TO FCST. 10

In the hours before

Special weather statement, Mar 5, 11:00 AM CST, 3 hours 28 minutes before
ALZ051>064-MSZ067-075-076-078-079-FLZ001>006-061200-

HAZARDOUS WEATHER OUTLOOK FOR
SOUTHWEST AL...NORTHWEST FL AND SOUTHEAST MS
NATIONAL WEATHER SERVICE MOBILE AL
1100 AM CST THU MAR 5 1998

NUMEROUS SHOWERS AND STORMS NEAR A STATIONARY FRONTAL
BOUNDARY...DRAPED ACROSS NORTH ALABAMA TO SOUTHERN ARKANSAS...IS
PRODUCING A POCKET OF RAIN COOLED AIR THAT IS FORECAST TO MOVE SOUTH
INTO THE OUTLOOK AREA THIS AFTERNOON. AS THIS COLLIDES WITH A
WARM...MOIST...UNSTABLE AIRMASS ALREADY PRESENT OVER THE DEEP SOUTH
AND WITH THE HELP OF STRONG JET STREAM WINDS...STORMS ARE EXPECTED TO
DEVELOP AND BECOME MORE NUMEROUS OVER THE REGION DURING THE AFTERNOON
CONTINUING INTO EVENING.

AT THIS TIME...IT DOES NOT APPEAR LIKELY THAT A SEVERE WEATHER
OUTBREAK WILL OCCUR.  BUT A FEW STORMS COULD BECOME NASTY AT
TIMES...PRODUCING STRONG WINDS...CLOUD TO GROUND LIGHTNING...SMALL
HAIL AND LOCALLY HEAVY RAINS.

ACTIVATION OF STORM SPOTTERS AND EMERGENCY MANAGEMENT PERSONNEL
IS NOT EXPECTED TO BE REQUIRED THROUGH TONIGHT.
Special weather statement, Mar 5, 11:00 AM CST, 3 hours 28 minutes before
ALZ051>064-MSZ067-075-076-078-079-FLZ001>006-061200-

HAZARDOUS WEATHER OUTLOOK FOR
SOUTHWEST AL...NORTHWEST FL AND SOUTHEAST MS
NATIONAL WEATHER SERVICE MOBILE AL
1100 AM CST THU MAR 5 1998

NUMEROUS SHOWERS AND STORMS NEAR A STATIONARY FRONTAL
BOUNDARY...DRAPED ACROSS NORTH ALABAMA TO SOUTHERN ARKANSAS...IS
PRODUCING A POCKET OF RAIN COOLED AIR THAT IS FORECAST TO MOVE SOUTH
INTO THE OUTLOOK AREA THIS AFTERNOON. AS THIS COLLIDES WITH A
WARM...MOIST...UNSTABLE AIRMASS ALREADY PRESENT OVER THE DEEP SOUTH
AND WITH THE HELP OF STRONG JET STREAM WINDS...STORMS ARE EXPECTED TO
DEVELOP AND BECOME MORE NUMEROUS OVER THE REGION DURING THE AFTERNOON
CONTINUING INTO EVENING.

AT THIS TIME...IT DOES NOT APPEAR LIKELY THAT A SEVERE WEATHER
OUTBREAK WILL OCCUR.  BUT A FEW STORMS COULD BECOME NASTY AT
TIMES...PRODUCING STRONG WINDS...CLOUD TO GROUND LIGHTNING...SMALL
HAIL AND LOCALLY HEAVY RAINS.

ACTIVATION OF STORM SPOTTERS AND EMERGENCY MANAGEMENT PERSONNEL
IS NOT EXPECTED TO BE REQUIRED THROUGH TONIGHT.
Local storm report, Mar 5, 1:11 PM CST, 1 hour 17 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MOBILE AL
111 PM CST THU MAR 05 1998

TIME(CST)  .....CITY LOCATION..... STATE  ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0105 PM    SARALAND                  AL   1 INCH HAIL
03/05/98   MOBILE                         QUARTER SIZE HAIL REPORTED
                                          BY HWY PATROL AT I-65 IN
                                          SARALAND.

The office that day

Everything else NWS Mobile, AL issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Mar 5, 12:11 PM CSTSevere Thunderstorm WarningMOBMobile64 min
Mar 5, 12:39 PM CSTSevere Thunderstorm WarningMOBMonroe, Wilcox61 min
Mar 5, 1:17 PM CSTSevere Thunderstorm WarningMOBBaldwin, Mobile63 min
Mar 5, 2:14 PM CSTTornado WarningMOBWashington56 min
Mar 5, 2:28 PM CSTSevere Thunderstorm WarningMOBCovington, Escambia57 min
Mar 5, 3:22 PM CSTSevere Thunderstorm WarningMOBCovington63 min
Mar 5, 4:03 PM CSTSevere Thunderstorm WarningMOBClarke, Monroe62 min

Nearby

Severe Thunderstorm Warnings in Alabama, 1998Every severe thunderstorm warning in 1998

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.